Alert archive / Georgia / Tornado Warnings in 1996
Tornado Warning 10, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at Mar 6, 1996, 6:54 PM EST for Decatur County, Georgia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 1996, 6:54 PM EST (23:54 UTC)
- Expired
- Mar 6, 1996, 7:30 PM EST
- In force
- 36 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Decatur County, GA
The radar
The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 7:00 PM EST | Tornado F0 | Eldorendo, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 062356 TORTLH GAC087-070030- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 654 PM EST WED MAR 6 1996 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST GEORGIA ...NORTHERN DECATUR COUNTY AT 655 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO IN A SEVERE THUNDERSTORM ABOUT 5 MILES NORTH OF BAINBRIDGE. THIS STORM WILL MOVE EAST AT 35 MILES AN HOUR ACROSS THE NORTH PART OF DECATUR COUNTY THROUGH 715 PM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS UNDER STURDY FURNITURE IN AN INTERIOR ROOM ON THE LOWEtST FLOOR. USE PILLOWS TO COVER YOUR BODY. AVOID WINDOWS. A MOBILE HOME IS NOT A SAFE REFUGE FROM A TORNADO. MOVE TO A MORE SUBSTANTIAL BUILDING.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 6, 2:57 PM EST, 3 hours 57 minutes earlier.
Area forecast discussion, Mar 6, 2:57 PM EST, 3 hours 57 minutes before
ALZ065>069-FLZ007>019-026>029-034-062115- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 255 PM EST WED MAR 6 1996 NGM AND ETA SIMILAR IN BRINGING SYSTEM THRU THE FCST AREA LATE TONIGHT AND ON THU. MDLS DVLP SFC LOW OVR NORTHERN PORTIONS OF DIXIE STATES BY 12Z THU WITH TROF AXIS EXTENDING TO CNTRL GLF CST RGN. SFC LOW THEN SWEEPS INTO CAROLINA'S/MID ATLANTIC LATE EVENING ON THU. PLENTY OF MSTR WILL BE TRANSPORTED INTO FA ON STRONG 850 JET (30-50 KTS). MODERATE TO STRONG INSTABILITY WITH LI'S -3 TO -5. DYNAMICS ALSO FAVOR SVR WX DVLPMNT WITH WIND PROFILES INDICATING FAIRLY HIGH HELICITIES. FRNT SHUD MOVE THRU FA EARLY THU EVENING WITH PLENTY OF CAA OVRNITE ON THU. FWC POPS AND TEMPS LOOK REASONABLE EXPECT FOR SOME ADJUSTMENTS. 1) 64/71/34/47 6820 2) 67/72/45/55 6720 3) 65/73/41/50 5730
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 10:58 AM EST | Tornado Warning | TAE | Worth | 32 min |
| Mar 6, 11:06 AM EST | Tornado Warning | TAE | Turner | 39 min |
| Mar 6, 1:30 PM EST | Severe Thunderstorm Warning | TAE | Turner | 30 min |
| Mar 6, 1:54 PM EST | Tornado Warning | TAE | Turner | 36 min |
| Mar 6, 2:09 PM EST | Severe Thunderstorm Warning | TAE | Irwin | 51 min |
| Mar 6, 2:27 PM EST | Severe Thunderstorm Warning | TAE | Ben Hill | 33 min |
| Mar 6, 2:27 PM EST | Severe Thunderstorm Warning | TAE | Tift, Worth | 33 min |
| Mar 6, 2:46 PM EST | Severe Thunderstorm Warning | TAE | Turner | 29 min |
| Mar 6, 3:00 PM EST | Severe Thunderstorm Warning | TAE | Irwin | 30 min |
| Mar 6, 3:53 PM EST | Severe Thunderstorm Warning | TAE | Berrien | 37 min |
| Mar 6, 4:56 PM EST | Tornado Warning | TAE | Seminole | 34 min |
| Mar 6, 5:15 PM EST | Severe Thunderstorm Warning | TAE | Dougherty | 30 min |
| Mar 6, 5:43 PM EST | Severe Thunderstorm Warning | TAE | Dougherty, Worth | 47 min |
| Mar 6, 6:10 PM EST | Severe Thunderstorm Warning | TAE | Colquitt, Thomas | 50 min |
| Mar 6, 6:49 PM EST | Tornado Warning | TAE | Grady | 26 min |
Nearby
Tornado Warnings in Georgia, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.